Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I'm afraid of meds!
Oct 29, 2003

I am treatment-naiive and I recently sobered up after having spent about 18 months using crsytal meth and other drugs. I tested positive 7 years ago and my T-cell counts have always been above 650/20 and my viral load has averaged about 5,000. I started seeing the doc again about 6 months ago and my 3 labs results show T-cells at 1) 200/10 2) 200/13 3) 195/10 (I had a cold when I gave this blood sample) and my viral load is still under 30,000. I am petrified of meds because I get side effects from even the weakest OTC drugs and I can't imagine what I might get as a result of a treatment combo. My doc firmyl belives I should start the meds ASAP, but I was so healthy for so long without meds that I have an idea in my mind that I can get back there again if I try harder. I know I personally caused all this damage with my careless drug use, but my instinct tells me to wait at least another year before starting meds, as I want to see if I can raise my counts and avoid the meds for a while longer. Do you have any suggestions on immune restoration for an ex-drug user who thinks he can repair some of the damage? Am I just dreaming? Any help/advice would be appreciated. Thank you!

Response from Dr. Young

Dear dreamer:

Best advice is not to believe in snake oil claims of cure and find the best antiretroviral medications that you can tolerate. With a CD4 count of 200, you have AIDS. It's cliche, but AIDS (not side effects, except in very, very rare cases) kills or injures. To think to the contrary puts you at even greater risk of life-threatening complications and paradoxically probably increases your risk of having side effects from medications.

Newer medications can be very simple to take and extremely well tolerated.

Good luck and thanks for reading. BY



Previous
wasting face, help
Next
Low T-cell Count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement